Thunderstorm Wind, Jo Daviess
- When
- June 3, 10:51 AM CST
- Where
- Jo Daviess County, 1.68 mi WSW of Woodbine
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.320, -90.180
Personal weather station measured gust of 59.4 mph.
In the late afternoon of June 3rd, a line of thunderstorms developed in northeast Missouri, and spread into far southeast Iowa and Illinois. These storms rapidly became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
In the late afternoon of June 3rd, a line of thunderstorms developed in northeast Missouri, and spread into far southeast Iowa and Illinois. These storms rapidly became severe. The thunderstorms quickly moved northeast across southeast Iowa, west central, and northwest Illinois between 530 PM and 8 PM CDT. This line of storms produced 8 tornadoes, along with isolated pockets of higher end wind damage from estimated winds of 80 to 100 mph. A cluster of several tornadoes moved into the the southern portions of the Quad Cities IA/IL metro area, producing EF1 damage into Moline Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 3, 4:59 AM CST, 5 hours 52 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 559 AM CDT Tue Jun 3 2025 ...12z Aviation Update... .KEY MESSAGES... - Rounds of showers and thunderstorms still are in line for today, Some of the storms could become strong to severe especially south of I-80, along with swaths of heavy rainfall. The flooding threat should remain minimal, except if copious rainfall occurs over urban areas. - Generally seasonal temps expected for most of the period into the weekend, with the next rain chances coming Thursday night into the start of the weekend. && .SHORT TERM /THROUGH TONIGHT/... Issued at 315 AM CDT Tue Jun 3 2025 The current water vapor imagery loop was indicating the main upstream weather maker upper wave acrs CO into northeast NM, with progged mid level steering flow taking this feature right acrs the DVN CWA by Wed morning. Upstream sfc front was undulating from western LK Superior, down to Omaha, and to a sfc wave to lee of upper low acrs far southeast CO into SW KS. With pre- upper trof southwesterlies aligned with it as well as some rippling sfc waves along it, this front to be a slow mover and may not get much steam to become more progressive through the CWA until after midnight into early Wed morning as the main upper trof axis approaches from the west-southwest. Increasing southwesterly low to mid level flow will be a warm moist conveyor type shuttling PWAT's of 1.8 to over 2 inches up acrs the region as the day progresses. The vertical wind fields are robust for this time of year and produce deep layer of shear of 40-60 KTs by this afternoon and evening. Higher level clouds and some lingering smoke aloft may limit higher CAPE values, but with sfc DPTs well in the 60s if not near 70 pooling ahead of the front, with some marginal heating there could be some areas with values of effective CAPE of 1000-2000 J/kg especially south of I-80. Current short range/CAM guidance support the best combo of shear and instability in our area of concern occurs by late afternoon into early evening acrs the southeast quarter to third of the DVN CWA (especially far southeast IA). All types of severe may occur here, but thermal profiles and saturation may make it tough for severe size hail to reach the sfc. Organized bowing segments with QLCS type tornadoes possible southeast IA into west central IL 4-8 PM, otherwise damaging wind gusts still seem to be the primary concern. Secondary strong cells possible up closer to I-80 as well especially along and east of the MS RVR this evening, while the northwest half of the CWA may have more stratiform like rain with some embedded thunder. The models continue to advertise a high precipital water(PWAT) feed of 1.8 to 2" inches, with the meso-analysis showing a pool of at least 1.9 inches already upstream acrs east OK-KS. With the shear and expected forcing, can expect swaths of matching rainfall amounts of 1-2 inches by Wed morning, and would not be surprised for a few 3 inch reports. Most of the area can take these amounts, but potential high 2 inch an hour rainfall rates by passing storms may produce some localized urban and small stream flooding/ponding of low lying areas. Post-frontal downward mixing mechanisms may finally allow for a better chance for some wildfire smoke mix down to the sfc late tonight in the northwestern CWA, but this is an uncertain call. But upstream observations in MN show this ongoing with a lot of 3-5SM visibility's. Post-frontal showers may linger in the east through dawn Wed. Low temps ranging from the mid 50s northwest, to the low 60s east by 12z Wed. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 315 AM CDT Tue Jun 3 2025 Wednesday and Thursday...Will walk out a little lingering post- frontal rain in the east Wed, and will have to assess the post- frontal sfc smoke situation acrs the northwest half of the CWA for air quality and vsby issues. Highs ranging from the upper 70s west in earlier clear out zones, to the upper 60s/low 70s east. Broad mid CONUS upper troffiness may try to produce spotty showers later Thu and Thu night into Friday, but more of this period may be dry with better/more organized precip support taking place to the south of our area of concern. If mainly dry, Thu looks seasonable with highs upper 70s to near 80 degrees. Friday through Monday...Quick look at the extended suggests upper troffiness to develop and dig south acrs the GRT LKS into the weekend. We may just have spotty precip chances through this period with near seasonable temps, or a day or two a bit below normal. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 555 AM CDT Tue Jun 3 2025 An approaching front and sfc wave will produce isolated to sctrd showers and possibly some thunder moving through the TAF sites through late morning, with some passing MVFR CIGs and VSBYs. Then expect a midday to early afternoon lull in the precip activity with varying MVFR to VFR CIGs with gusty south to southwesterly sfc winds up to 28 KTs. Then will have to watch for the main line or linear clusters of showers and thunderstorms moving in from the west and southwest during the mid afternoon through early evening period. The best bet for strong to severe storms with high variable wind gusts appears to be south of I-80 during the late afternoon into evening. There will be a frontal passage wind shift(or storm outflow) to the west during the evening, with moisture convergence supporting low MVFR CIGs along and behind these frontal features. The models are even more bullish now with IFR post-frontal CIGs later tonight. Lighter rain could linger in spots well into early Wed morning especially along and east of the MS RVR. Will also have to watch for the possibility of post-frontal wildfire smoke mixing down to the sfc and producing MVFR VSBY restrictions late tonight into Wed morning especially at CID and DBQ. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...12 LONG TERM...12 AVIATION...12
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 446 AM CDT Tue Jun 3 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 446 AM CDT Tue Jun 3 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Occasional rounds of showers and thunderstorms are likely today and tonight. The Storm Prediction Center has a Slight Risk (level 2 of 5) for severe storms generally south of Interstate 80. There is a Marginal Risk (level 1 of 5) across the rest of the Outlook Area. The main threat will be damaging winds, with an isolated tornado a secondary concern. An increasingly humid air mass will support heavy rainfall amounts of 1 to 2 inches, and isolated higher amounts are possible. This may produce some urban and small stream flooding, as well as ponding water in low-lying areas. The pattern remains active for late in the week with a chance for sporadic showers and thunderstorms from Thursday afternoon into Friday. Severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, especially south of Interstate 80. 12
Special Weather Statement
National Weather Service Quad Cities IA/IL
943 AM CDT Tue Jun 3 2025
IAZ052-064-065-031530-
Linn IA-Cedar IA-Johnson IA-
943 AM CDT Tue Jun 3 2025
...A strong thunderstorm will impact portions of southeastern Linn,
northern Cedar and east central Johnson Counties through 1030 AM
CDT...
At 943 AM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa City, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
This strong thunderstorm will be near...
West Branch around 950 AM CDT.
Other locations in the path of this storm include Mechanicsville and
Stanwood.
This includes Interstate 80 in Iowa between mile markers 245 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4195 9129 4195 9103 4188 9093 4158 9152
4163 9158
TIME...MOT...LOC 1443Z 224DEG 33KT 4165 9149
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JTSSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1147 AM CDT Tue Jun 3 2025
IAZ054-066-ILZ001-002-007-009-031730-
Whiteside IL-Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-
Jackson IA-
1147 AM CDT Tue Jun 3 2025
...Strong thunderstorms will impact portions of northern Whiteside,
Carroll, Jo Daviess, Stephenson, northeastern Clinton and
southeastern Jackson Counties through 1230 PM CDT...
At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Council Hill to near Fulton. Movement was
east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Strong thunderstorms will be near...
Savanna, Elizabeth, Woodbine, Scales Mound, Massbach, Schapville,
and Argo Fay around 1150 AM CDT.
Mount Carroll, Stockton, Fairhaven, Chadwick, and Apple River
around 1155 AM CDT.
Lanark, Warren, and Coleta around 1200 PM CDT.
Milledgeville, Pearl City, and Nora around 1205 PM CDT.
Other locations in the path of these storms include Lena, Shannon,
Freeport, Winslow and Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
4193 8963 4183 8963 4179 9013 4251 9038
TIME...MOT...LOC 1646Z 258DEG 42KT 4248 9031 4188 9009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JTSThe Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 16:49 UTC.
14 thunderstorm wind, 8 tornado. Local standard time, as filed.
Personal weather station measured gust of 59.4 mph.
This EF1 tornado with peak estimated wind speed of 100 MPH developed over New Boston and persisted for a short time after departing town to the northeast. Concentrated damage in town included a roof blown off a downtown masonry building and numerous trees uprooted or snapped.
Trained spotter measured wind gust.
This long-lived EF1 tornado began west of the town of Joy and tracked through Millersburg and ended about a mile and a half west of Illinois 94. Significant damage to numerous trees as well as utility poles, along with minor outbuilding damage.
An EF1 tornado with maximum wind speeds of 100 mph touched down on the south side of Monmouth, and move northeast through town, damaging trees, sheds, and a garage. A roof was torn off a mobile home, and roof damaged on a house. It continued northeast where it tore the roof off a shop building and damaged trees southeast of Gerlaw.
Estimated 50 to 60 mph wind gusts with torrential rain. Relayed from HAM radio.
Wind gust of 60 mph recorded on home weather station.
This brief EF0 tornado developed with a short-lived rotation area moving near due north south of Edgington. Some sections of trees were snapped.
This tornado developed southwest of Edgington and crossed Illinois 192, doing heavy damage to three large empty grain bins and destroying an outbuilding. At the beginning of the path a well constructed farm outbuilding was destroyed. This tornado likely had winds of 105 to 110 mph at this site. Damage was done to trees all the way into Milan. This circulation was absorbed into the Coyne Center tornado.
This EF1 tornado, with maximum winds of 95 mph, tracked through Reynolds producing damage to mainly trees.
This EF1 tornado, with maximum winds of 95 mph, tracked through Reynolds producing damage to mainly trees.
Numerous tree branches blown down.
Widespread wind damage with reports of shed roofs ripped off and large trees down.
This longer lived EF1 tornado, with maximum winds of 100 mph, tracked from southwest of Coyne Center into the southern Quad Cities metro area ending near the Avenue of the Cities in Moline. This tornado did heavy tree damage near and in a mobile home park in Coyne Center, including tearing the roof off one home, smashing most the walls on another, and downing a large tree smashing one of the homes. The tornado appeared to pass just on the western side of the Quad Cities International Airport before crossing I-280. The tornado produced heavy tree damage on the north side of the Rock River, including some trees downed onto garages / sheds. The tornado would pass very close if not partially over SouthPark mall in Moline, causing damage to numerous trees in the parking lot, and damaging nearby commercial signs and windows. Windows were also reported blown out in several cars at a business. Into Moline damage from the tornado became more sporadic until it approached 53rd street where more trees were damaged.
One half of large tree down. Time estimated from radar information.
Large swath of straight-line wind damage with winds estimated 80 to 90 MPH. Numerous trees damaged.
Large swath of straight-line wind damage with winds estimated 80 to 90 MPH. Numerous trees damaged.
Power pole broken off. Relayed by media. Time estimated from radar data.
Half of a large tree blown down.
Large tree blown down.
Twelve power poles snapped off. Time estimated from radar information.
Power lines have been downed by the thunderstorm winds. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261668, 1261651, 1261669, 1261650, 1261652, 1261666, 1261667, 1261653, 1261654, 1261656, 1261657, 1261663, 1261658, 1261655, 1261659, 1261670, 1261671, 1261662, 1261665, 1261660, 1261664, 1261661.